The popular antibiotic Zithromax (azithromycin) has been associated with a number of extremely serious side effects including liver failure, pyloric stenosis, and death. Zithromax lawsuits are now being filed nationwide against Pfizer on behalf of patients who have suffered from liver damage or other side effects after taking the drug.
Zithromax Side Effects Update 3/12/13: Zithromax has recently been found to have the potential to cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at risk for developing Zithromax heart problems include those with known risk factors such as QT interval prolongation, low potassium or magnesium levels, depressed heart rate, or use of certain heart medications.
Zithromax Update 5/18/12: The U.S. Food & Drug Administration (FDA) issued a warning today informing the public that a new study has identified an increase in cardiovascular death in patients being treated with a 5-day course of Zithromax. The term ‘cardiovascular death’ refers to an unexpected death that occurs due to cardiac causes within a relatively short period of time in a person with known or unknown cardiac disease.
What’s the problem?
Zithromax is a popular antibiotic medication used to treat a number of mild to moderate bacterial infections, including some sexually-transmitted diseases (STDs). In patients under the age of 18, Zithromax is commonly prescribed to treat ear infection, pneumonia, tonsillitis, and strep throat. Zithromax is an extremely powerful antibiotic that is eliminated from the body through the liver, which makes the potential for liver damage and liver failure very high in certain individuals.
Liver Damage Symptoms
As part of the metabolic process, antibiotics are filtered through the liver and this can sometimes cause liver damage. Patients with mild to moderate liver damage may have few if any telltale signs or symptoms. When more serious damage occurs, symptoms may include: yellowing of the skin (jaundice); itching; easy bruising; fluid accumulation in the lungs (edema) and abdomen (ascites); mental confusion; coma; vulnerability to bacterial infections, and gastrointestinal bleeding.
One of these symptoms alone may not be a cause for worry, but the combination of multiple symptoms is a warning sign to contact your doctor immediately. Additional signs of liver problems should be analyzed by a professional.